Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 257, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 31, 2016, 1:12 AM CDT for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 1:12 AM CDT (06:12 UTC)
- Expired
- Jul 31, 2016, 2:00 AM CDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE
The radar
The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 9:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1833 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.7
The text
As transmitted.
854
WUUS53 KLBF 310612
SVRLBF
NEC017-031-103-310700-
/O.NEW.KLBF.SV.W.0257.160731T0612Z-160731T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
112 AM CDT SUN JUL 31 2016
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
WESTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHWESTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 200 AM CDT/100 AM MDT/
* AT 111 AM CDT/1211 AM MDT/...SEVERE THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR VALENTINE TO 8 MILES WEST OF
VALENTINE NATIONAL WILDLIFE REFUGE TO 21 MILES NORTH OF
MULLEN...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
VALENTINE...JOHNSTOWN...VALENTINE NATIONAL WILDLIFE REFUGE...
NORDEN...BROWNLEE...WOOD LAKE...HIGHWAY 97 CROSSING BIG CREEK...
SEVENMILE HILL...SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...
NORTH RIVER TRAIL...HIGHWAY 97 CROSSING THE NORTH LOUP RIVER...
MARSH FLAT...SPARKS...HIGHWAY 97 CROSSING THE NIOBRARA RIVER...
HIGHWAY 83 CROSSING THE NORTH LOUP RIVER...
HIGHWAY 83 CROSSING GOOSE CREEK...
SMITH FALLS STATE PARK AND BIG ALKALI LAKE STATE WILDLIFE
MANAGEMENT AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 183 NEAR MILE MARKER 225.
HIGHWAY 20 BETWEEN MILE MARKERS 193 AND 233.
HIGHWAY 97 BETWEEN MILE MARKERS 82 AND 108...AND BETWEEN MILE MARKERS
132 AND 141.
HIGHWAY 83 BETWEEN MILE MARKERS 162 AND 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4249 10008 4215 10054 4230 10134 4257 10086
4300 10055 4300 9975
TIME...MOT...LOC 0611Z 277DEG 43KT 4295 10050 4257 10075 4234 10115
HAIL...<.75IN
WIND...70MPH
$$
JWS1 follow-up statement
266
WWUS53 KLBF 310638
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
138 AM CDT SUN JUL 31 2016
NEC017-031-103-310700-
/O.CON.KLBF.SV.W.0257.000000T0000Z-160731T0700Z/
CHERRY NE-KEYA PAHA NE-BROWN NE-
138 AM CDT SUN JUL 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM
CDT/100 AM MDT/ FOR EASTERN CHERRY...WESTERN KEYA PAHA AND
NORTHWESTERN BROWN COUNTIES...
AT 136 AM CDT/1236 AM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 11 MILES EAST OF VALENTINE TO 9 MILES
NORTHEAST OF BROWNLEE TO 12 MILES NORTH OF SENECA...MOVING SOUTHEAST
AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
VALENTINE...JOHNSTOWN...VALENTINE NATIONAL WILDLIFE REFUGE...
NORDEN...BROWNLEE...WOOD LAKE...HIGHWAY 97 CROSSING BIG CREEK...
SEVENMILE HILL...NORTH RIVER TRAIL...
HIGHWAY 97 CROSSING THE NORTH LOUP RIVER...SPARKS...
HIGHWAY 97 CROSSING THE NIOBRARA RIVER...
SMITH FALLS STATE PARK AND BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT
AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 183 NEAR MILE MARKER 225.
HIGHWAY 20 BETWEEN MILE MARKERS 193 AND 233.
HIGHWAY 97 BETWEEN MILE MARKERS 82 AND 108...AND BETWEEN MILE MARKERS
133 AND 141.
HIGHWAY 83 BETWEEN MILE MARKERS 162 AND 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4215 10054 4230 10133 4257 10085 4300 10054
4300 9975 4249 10008
TIME...MOT...LOC 0636Z 316DEG 38KT 4286 10032 4239 10049 4222 10087
HAIL...<.75IN
WIND...60MPH
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:47 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 30, 11:47 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1147 PM CDT SAT JUL 30 2016 .UPDATE... Issued at 804 PM CDT Sat Jul 30 2016 Fcst updated to better reflect thunderstorm chances this evening in north central NE, as well as to add fog for later tonight into the early morning. Best potential for fog development looks to be in the Platte River valley and adjacent areas of central NE. Storms moving out of SD are heading more swd now but slowly. Some potential for large hail and damaging wind. && .SHORT TERM...(This evening through Sunday) Issued at 332 PM CDT Sat Jul 30 2016 Another active night across portions of central Nebraska. Precipitation is expected to start in the north between 6pm and 8pm before sliding to the southeast as it develops into the next MCS towards daybreak. As has been the trend over the last several days, current model runs are inconsistent in the timing and placement of this system. Most models are indicating convection not starting until after 00Z Sunday (7pm), though, so confidence in start times is fairly good. With the better instability to the east and south, confidence in the track of the highest/greatest chance of showers and thunderstorms (regardless of the inconsistency in the models) is fairly good as well. This track will keep areas to the southwest (south and west of a line extending from southern Garden county to western Frontier county) dry for most of the night. Will keep just a slight chance across this portion of the CWA to account for a lingering shower. Overnight lows will be warmer than the last few nights with lows in the mid-60s. By 12Z Sunday, the developing MCS will be to the southeast of our CWA allowing a brief dry period to return for Sunday as a weak upper level ridge builds across the central US. Dry weather will only last through mid-afternoon as the next shortwave approaches from the west by early evening. Have included slight chance pops to the forecast across the extreme western counties (Sheridan down to Chase) as this system works into the Nebraska panhandle. A warming trend begins again on Sunday with highs rising up into the upper 80s to low 90s west of US-83 and mid to upper 80s east of US-83. .LONG TERM...(Sunday night through Saturday) Issued at 332 PM CDT Sat Jul 30 2016 Long term solutions seem reasonable while near term still having timing problems with waves moving over the ridge and into western Nebraska. Sunday night as ridge continues to sharpen over the northern plains and upper closed low crosses the Canadian Rockies an mid level wave will spread east across the northern plains with convection firing off the front range of the Rockies and then spreading east across the eastern plains of Wyoming and Colorado. Upslope flow will continue over western Nebraska with best dynamics for thunderstorm enhancement over northwest zones Sunday evening. Storms will spread east overnight on the nose of a diffuse broad 30kt llj. Temperatures holding fairly steady in the mid to upper 60s with the mixed layer. Unsettled weather over the forecast area with on and off again thunderstorm chances with zonal flow aloft and a second closed low moves into the Pacific northwest. Subtle impulses with mainly afternoon and evening trw and temperatures in the mid 90s. Better chances return as cool front moves through Thursday on the backside of upper low over central Canada and draws cooler air into the northern plains. Cooler Friday with highs in the 80s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1147 PM CDT Sat Jul 30 2016 First concern is the line of severe thunderstorms moving out of SD and should affect the KVTN TAF site. Will include +TSRA and strong wind gusts after 06z as a tempo group there. This cluster of storms now progged by the latest HRRR to hold together and move into far northeast zones toward sunrise or 11Z or so. However this and previous runs have kept the MCS north of KLBF and have not included there. Next concern continues to be the threat for vsby restrictions due to fog. Latest NAM MOS and GFS LAMP data continues to indicate fog along and north of Platte River valley and have continued this mention with the 06Z TAFs. As with previous couple days have kept cigs in through mid morning as fog lifts. && .LBF Watches/Warnings/Advisories... None. && UPDATE...Stoppkotte SHORT TERM...Kulik LONG TERM...Power AVIATION...Stoppkotte
Hazardous weather outlook, Jul 30, 9:53 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 953 PM CDT SAT JUL 30 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-010300- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 953 PM CDT SAT JUL 30 2016 /853 PM MDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE WEATHER WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS...ESPECIALLY NORTH OF THE INTERSTATE 80 CORRIDOR. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS ALONG WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND EARLY MONDAY. THE RISK OF SEVERE WEATHER APPEARS LOW BUT AN ISOLATED STORM COULD BRIEFLY BECOME SEVERE AND PRODUCE LARGE HAIL AND WIND DAMAGE. HEAT WAVE CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAY WITH HEAT INDICES RISING INTO THE UPPER 90S TO NEAR 100. THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND WEDNESDAY THROUGH FRIDAY. THE RISK OF SEVERE WEATHER APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF WESTERN NEBRASKA THIS EVENING AND EARLY SUNDAY MORNING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) RK/JWS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:12 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 63 min |
| Jul 30, 11:17 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 43 min |
| Jul 30, 11:57 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 63 min |
| Jul 31, 12:39 AM CDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
| Jul 31, 1:56 AM CDT | Special Weather Statement | LBF | Blaine, Brown, Hooker, Thomas | 49 min |
| Jul 31, 2:01 AM CDT | Special Weather Statement | LBF | Grant | 44 min |
| Jul 31, 2:04 AM CDT | Special Weather Statement | LBF | Keya Paha | 41 min |
| Jul 31, 2:40 AM CDT | Special Weather Statement | LBF | Keya Paha | 50 min |
| Jul 31, 2:41 AM CDT | Special Weather Statement | LBF | Grant | 49 min |
| Jul 31, 2:43 AM CDT | Special Weather Statement | LBF | Brown, Thomas | 47 min |
| Jul 31, 2:51 AM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant | 24 min |
| Jul 31, 3:21 AM CDT | Special Weather Statement | LBF | Boyd | 39 min |
| Jul 31, 3:24 AM CDT | Special Weather Statement | LBF | Blaine, Logan, Loup, Rock, Thomas | 51 min |
| Jul 31, 3:58 AM CDT | Special Weather Statement | LBF | Holt | 47 min |
| Jul 31, 4:54 AM CDT | Special Weather Statement | LBF | Custer | 51 min |
| Jul 31, 4:58 AM CDT | Special Weather Statement | LBF | Wheeler | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.